Heavy Rain, Valley
- When
- May 24, 3:50 PM MST to 5:30 PM MST
- Where
- Valley County, 0.69 mi S of Hinsdale
- Reported by
- COOP Observer
- Coordinates
- 48.390, -107.080
Rainfall total 0.50 from 450 pm to 630 pm.
A localized wind gust occurred at Duck Creek near Fort Peck Lake. Most of the thunderstorms brought localized heavy rain to the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
A localized wind gust occurred at Duck Creek near Fort Peck Lake. Most of the thunderstorms brought localized heavy rain to the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 24, 2:06 PM MST, 1 hour 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 306 PM MDT SUN MAY 24 2009 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH TUESDAY... PLENTIFUL SUBTROPICAL MOISTURE/CLOUDS ALOFT SEEN HEADING INTO E MT FROM THE SW ON SATELLITE CHANNELS THIS AFTERNOON. THIS ENTRAINED INTO SHORTWAVE UPPER TROUGH THAT HAS A CIRCULATION CENTER OVER E OR. A TONGUE OF 50+ SURFACE DEW POINTS HAS MOVED N INTO E MT JUST AHEAD OF THE INVERTED SURFACE LOW SYSTEM. INVERTED TROUGH BECOMING THE FOCUS OF TSTORMS AND HAS DEVELOPED A DISTINCTIVE COLD FRONT BOUNDARY...70S AHEAD OF IT...50S BEHIND IT. THIS WHOLE SYSTEM MOVES ACROSS NE MT TONIGHT WITH MODELS SHOWING INCREASING LIFT AND MOISTURE. WHILE MODELS SHOW LESS DISTINCTIVE VORTICITY THERE IS MODERATELY STRONG LARGE-SCALE SURFACE AND UPPER DYNAMICS...PRECIP WATER CLIMBS TO AS HIGH AS 1.2 INCHES THIS EVE. THE MOST UNSTABLE AIR IS THIS AFTERNOON THOUGH...QUICKLY BECOMES LESS UNSTABLE BEHIND THE COLD FRONT. WITH RELATIVELY WEAK FLOW ALOFT...THE STRONGER CONVECTION WILL RESULT IN SOME SIGNIFICANT RAINMAKING STORMS. MODELS NOT IN REAL GOOD AGREEMENT WITH QPF DETAILS...BUT COULD EASILY BE A FEW SPOTS UP TO AN INCH. COULDNT RULE OUT AN ISOLATED SEVERE HAIL PRODUCER IN THE MOST UNSTABLE AIR EARLY THIS EVE JUST AHEAD OF SURFACE TROUGH...BUT WILL NOT MENTION SEVERE IN FORECAST...BUT WILL MENTION HEAVY RAINFALL. THE AIRMASS BECOMES NEARLY SATURATED WITH WIDESPREAD MEAN RELATIVE HUMIDITY OVER 95 ACROSS THE CWA TONIGHT AND INTO MON MORN. PRECIP ENDS IN OUR E LATE TONIGHT/MON MORN WITH CLEARING SKIES FROM THE NW. EXPECT ENOUGH WIND AND DRIER LOW LEVEL ADVECTION BY MORN TO PREVENT FOG THOUGH. THIS DRIER AND MORE STABLE N FLOW WILL BRING PARTIAL CLEARING AND SLIGHTLY COOLER AIR TO CWA MON. EXPECT THAT ANY AFTERNOON SHOWERS TO BE TOO ISOLATED...ABOUT 10 PCT...TO MENTION IN WORDED PRODUCTS. UPPER RIDGING STARTS TUE ALONG WITH LOW LEVEL WARM ADVECTION IN S WINDS DURING THE AFTERNOON AND PLENTIFUL SUNSHINE WITH MEAN RH DROPPING BELOW 40 PCT. SIMONSEN .LONG TERM...TUESDAY NIGHT THROUGH SUNDAY... NOT TOO MANY CHANGES BEING MADE TO GOING FORECAST. 12Z EC HOLDING ONTO THE UPPER RIDGE LATE IN THE WEEK WHILE THE GFS TRYING TO BRING A STRONG COLD FRONT THROUGH THE AREA LATE SATURDAY. WITH MODEL UNCERTAINTY CONTINUING...SIDED WITH THE PERSISTENT DRY FORECAST FOR NOW. OTHERWISE...DID RAISE TEMPS A BIT FOR FRIDAY AS NEW MODEL DATA IS SHOWING WARMER TEMPS. JAMBA PREVIOUS DISCUSSION... ONCE AGAIN NOT A LOT TO DISCUSS AS A RELATIVELY BENIGN EXTENDED PERIOD STILL LOOKS TO BE UPCOMING. UPPER FLOW STARTS OUT TUESDAY NIGHT ZONAL THEN BEGINS TO VEER NORTHWEST ON WEDNESDAY IN RESPONSE TO A RIDGE BUILDING OVER THE WEST COAST INTO THE INTERMOUNTAIN WEST REGION. THIS RIDGE IS THEN EXPECTED TO GRADUALLY STRENGTHEN AND MOVE EAST WITH ITS AXIS ABOUT OVER EASTERN MONTANA SATURDAY ACCORDING TO THE ECMWF. THE GFS BEGINS TO DEPART FROM THE ECMWF ROUNDABOUT FRIDAY AFTER BEING IN GOOD AGREEMENT. THE GFS MOVES A RELATIVELY WEAK UPPER LOW ACROSS CANADA WHICH FLATTENS THE RIDGE CONSIDERABLY FRIDAY THEN SWINGS THE ASSOCIATED UPPER TROF THRU NEXT SUNDAY AFTER PUSHING A COLD FRONT THRU LATE SATURDAY. THIS RESULTS IN MUCH COOLER TEMPERATURES EXPECTED FOR NEXT WEEKEND THAN WHAT THE ECMWF INDICATES. THE GFS SOLUTION DOES SEEM A BIT DUBIOUS IN ITS RATHER RAPID DETERIORATION OF THE RIDGE WITH SUCH A WIMPY- LOOKING LOW. WILL NOT THROW ALL OF THE EGGS INTO THE ECMWF BASKET THO AND KEEP THE FORECAST TRENDED MORE ALONG THE LINES OF THE ECMWF BUT TEMPER THE TEMPERATURES A BIT GIVEN THE COOLER GFS SOLUTION. EITHER WAY THINGS APPEAR DRY AND MILD THRU SATURDAY. THE GFS SOLUTION COULD LEAD TO SOME PRECIPITATION NEXT WEEKEND SHOULD ITS SURFACE FRONT/UPPER TROF PASSAGE COME ABOUT. HOWEVER FOR NOW WILL KEEP THE FORECAST DRY ALONG THE LINES OF THE ECMWF SOLUTION AS RIGHT NOW IT SEEMS MORE LOGICAL. && .AVIATION... EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO CONTINUE DEVELOPING INTO THE EVENING. CONDITIONS MAY BRIEFLY DROP TO IFR/MVFR IN SHOWERS OR STORMS WITH WIND POTENTIALLY BECOMING BRIEFLY STRONG AND GUSTY. SCATTERED SHOWERS ARE EXPECTED TO CONTINUE TONIGHT WITH THE CONTINUED THREAT FOR LOWERED CEILINGS AND VISIBILITIES DROPPING CONDITIONS TO IFR/MVFR. AN EAST TO SOUTHEAST WIND WILL PREVAIL THRU THE EVENING HOURS WITH SPEEDS 10-20 KT THIS AFTERNOON INTO THE EVENING. A WIND SHIFT TO NORTHWEST WILL OCCUR TONIGHT. VFR CEILINGS ARE EXPECTED TO RETURN BY AFTERNOON MONDAY ALTHO A NORTH WIND 15-20 KT IS EXPECTED IN THE AFTERNOON AND EARLY EVENING. /JAMBA && .CLIMATE... THRU THE FIRST 23 DAYS OF MAY THE TEMPERATURE IS AVERAGING 4.1 DEGREES BELOW NORMAL. IT WE FINNISH THE MONTH BELOW NORMAL IT WOULD BE THE 6TH STRAIGHT MONTH TO BE COLDER THAN NORMAL. THE ALT WEEK OF MAY THOUGH IS LIKELY TO BE WARMER THAN NORMAL. SIMONSEN && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 310 PM MDT SUN MAY 24 2009 MTZ016>027-059>062-252115- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 310 PM MDT SUN MAY 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT NUMEROUS SLOW-MOVING THUNDERSTORMS ARE EXPECTED TONIGHT...SOME OF WHICH WILL PRODUCE HEAVY RAINFALL AT TIMES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Glasgow radar (KGGW), 39 km away, was scanning. The volume nearest the first event began at 22:52 UTC.
4 heavy rain, 2 thunderstorm wind. Local standard time, as filed.
Rainfall total 0.50 from 450 pm to 630 pm.
Measured on a Davis Weather Station at an NWS Employee's home. A 55 gallon plastic drum was moved but there was otherwise no damage.
Rainfall in 10 minutes amounted to 0.30. Total rainfall 0.88 inches.
Rainfall 0.50 inches in 20 minutes.
A localized wind gust occurred at Duck Creek near Fort Peck Lake on the Duck Creek Weather Station. The gust blew tiles from a picnic table into a wall but did not cause any problems for 5th wheel campers parked on a point less than a half mile away. The spotter received 1.87 inches of rain.
Rainfall 0.45 in 15 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160590, 160949, 160589, 160591, 160593, 160592.